Tornadoes · United States · Texas · 2018
EF0 tornado, Liberty Hill, Texas, January 21, 2018
This EF0 tornado ran 0.5 miles across Bowie County on January 21, 2018, touching down at 9:43 PM CST and reaching 50 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- January 21, 2018
- Touchdown
- 9:43 PM CST (03:43 UTC)
- Lifted
- 9:45 PM CST (03:45 UTC)
- On the ground
- 2 minutes
- Path length
- 0.5 miles (0.9 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- Bowie County
- Touchdown point
- 33.566, -94.511
- Lift-off point
- 33.570, -94.504
- Record number
- 1801212143-01
The damage survey
73 damage points were recorded along this path by NWS SHV, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 132 mph.
- snapped trees on property.
- tree on roof did the most damage
- 8 of 9 chicken houses destroyed
- one snapped trees, with several trees with branches snapped too.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A deep upper level trough moved out of the Inter Mountain West and into the Southern Plains on January 21st. This trough allowed for the return of much warmer temperatures and a return of Gulf of Mexico moisture, replacing a cold continental arctic air mass the Southern Plains had been under the influence of the week before. By afternoon, dewpoints were in the lower 60s as far north as the Middle Red River Valley of Northeast Texas, Southeast Oklahoma and Southwest Arkansas. This yielded CAPE values around 500 J/KG but very strong Deep Layer Shear was present along with strong low level directional shear. Storms ignited during the late afternoon and early evening hours of January 21st across Northern Texas and Southern Oklahoma along and just ahead of a dryline. Later in the evening, low level directional shear continued to increase and therefore, storms took on the form of supercells. Some of these storms produced large hail and damaging wind gusts. One long track supercell resulted in a tornado which did damage across portions of Bowie County Texas before crossing the Red River and continuing into Little River County Arkansas. The Pacific cold front in association with the upper level trough eventually caught up with the dryline moving into Northeast Texas and Southeast Oklahoma during the overnight hours of January 21st and into the predawn hours of January 22nd, but this broken line of thunderstorms was not responsible for any additional wind damage, hail, or tornadoes across Northeast Texas.
An EF-0 tornado with maximum estimated winds around 80 mph touched down along County Road 3109 where it damaged the roof of a one story home. This tornadic storm traveled northeast where it damaged the roof of Liberty Hill Church located along County Road 3109. The tornado also uprooted several hardwood trees before dissipating along Highway 992.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at Jan 21, 6:14 PM CST, 3 hours 29 minutes earlier.
Area forecast discussion, Jan 21, 6:14 PM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
614 PM CST Sun Jan 21 2018
.AVIATION...
For the ArkLaTex, VFR for now with looming wx just a couple of
hrs away for TYR/GGG as dryline near DFW ahead of a cold front
gathers up the Gulf moisture. SHV likely just after midnight. The
HRRR model is showing a line of TS progressing over the area
during the evening/overnight hrs. Tornado watch for E TX until
05Z with expectation for some strong/severe storms as winds
remain breezy off the Gulf S10-20KT with higher gusts. Low level
climb winds are S/SW 25-45KT near speed shear criteria with broad
SW flow aloft for flight levels increasing to 100KT by FL320. /24/
&&
.PREV DISCUSSION... /issued 307 PM CST Sun Jan 21 2018/
DISCUSSION...
Frontal boundary to merge with a dryline across Texas and Oklahoma
later this afternoon and push east across the ArkLaTex overnight.
Shortwave trough lining up with frontal boundary to allow for
increased convection overnight. Strong upper-level jet max
combined with increased low to mid-level moisture to sustain deep
convection across the region in the form of a squall line that
will bring the potential for heavy rainfall with some storms
possibly becoming severe. At this time a tornado watch will be
issued for portions of southeast Oklahoma, southwest Arkansas and
northeast Texas through 11 PM.
Lake wind advisory remains in effect through midnight with
elevated southerly winds persisting around 15 to 20 mph across
the region.
Conditions to improve on Monday with precipitation ending from the
west. Pacific high pressure to rebuild across the region allowing
for mild conditions through the end of the work week.
Temperatures to range from highs in the 60s to lows in the mid 30s
through Thursday. As surface high shifts east, southerly flow to
return bringing a gradual warming trend and increased moisture
across the region on Friday.
Showers and thunderstorms again possible on Friday night into
Saturday as an upper-level trough and surface front move across
the region. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 51 62 37 60 / 90 10 0 0
MLU 57 64 38 58 / 90 30 0 0
DEQ 44 56 32 56 / 90 10 0 0
TXK 47 59 35 57 / 90 10 0 0
ELD 52 61 36 58 / 80 10 0 0
TYR 46 61 36 59 / 90 10 0 0
GGG 47 61 36 59 / 90 10 0 0
LFK 51 64 36 62 / 80 10 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until midnight CST tonight for ARZ070-071.
LA...Lake Wind Advisory until midnight CST tonight for LAZ001>003-
010>012.
OK...None.
TX...Lake Wind Advisory until midnight CST tonight for TXZ096-097-
108>112-124>126-136>138-149>153.
&&
24/05Hazardous weather outlook, Jan 21, 12:19 PM CST, 9 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 1219 PM CST Sun Jan 21 2018 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-221830- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1219 PM CST Sun Jan 21 2018 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... An upper-level storm system across the Southern Plains combined with a surface low and trailing cold front will increase showers and thunderstorms across the Four State Region late this afternoon. The storms will develop into a squall line and spread East from Eastern Oklahoma and North Texas across the forecast area during the evening and overnight. Strong to severe thunderstorms will be possible with damaging winds the main threat along with a few tornadoes. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Showers and thunderstorms possible on Friday night into Saturday night as an upper-low and surface front move across the region. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed late this afternoon and overnight.
In the hours before
Special weather statement, Jan 21, 5:01 PM CST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Shreveport LA
501 PM CST SUN JAN 21 2018
OKZ077-212345-
McCurtain OK-
501 PM CST SUN JAN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
545 PM CST...
At 501 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles east of Cloudy, or 26 miles southeast of Clayton, moving
northeast at 50 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rufe, Smithville, Watson, Bethel, Battiest, Pickens, Ringold, Mount
Herman and Sherwood.
A tornado watch remains in effect until 1100 PM CST for southeastern
Oklahoma.
LAT...LON 3451 9446 3445 9446 3407 9516 3424 9515
3425 9505 3451 9505
TIME...MOT...LOC 2301Z 223DEG 45KT 3426 9512
09Special weather statement, Jan 21, 6:53 PM CST, 2 hours 50 minutes before
Special Weather Statement National Weather Service Shreveport LA 653 PM CST SUN JAN 21 2018 OKZ077-220115- McCurtain OK- 653 PM CST SUN JAN 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCCURTAIN COUNTY UNTIL 715 PM CST... At 653 PM CST, Doppler radar was tracking a strong thunderstorm 10 miles east of Nashoba, or 21 miles southeast of Clayton, moving northeast at 55 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Battiest and Pickens. A tornado watch remains in effect until 1100 PM CST for southeastern Oklahoma. LAT...LON 3451 9463 3424 9502 3427 9505 3451 9505 TIME...MOT...LOC 0053Z 223DEG 49KT 3443 9504 09
Local storm report, Jan 21, 8:44 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
844 PM CST SUN JAN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM TSTM WND DMG 2 N WINNSBORO 32.99N 95.29W
01/21/2018 FRANKLIN TX TRAINED SPOTTER
NUMEROUS TREES DOWN, POWER LINES DOWN ON
NORTH SIDE OF WINNSBORO AND NORTH OF
WINNSBORO.
&&
25Local storm report, Jan 21, 8:51 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
851 PM CST SUN JAN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL YANTIS 32.94N 95.58W
01/21/2018 E1.75 INCH WOOD TX PUBLIC
&&
25Local storm report, Jan 21, 9:06 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
906 PM CST SUN JAN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM HAIL MOUNT PLEASANT 33.17N 94.98W
01/21/2018 E1.75 INCH TITUS TX EMERGENCY MNGR
&&
25Local storm report, Jan 21, 9:36 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
936 PM CST SUN JAN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG 4 NNE MOUNT PLEASANT 33.22N 94.95W
01/21/2018 TITUS TX LAW ENFORCEMENT
TREES REPORTED DOWN ON CR 3210, CR 1150, AND
CR 1465.
&&
25The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Shreveport, LA (KBAD), 00:00Z
3.7 hours before the tornado, 140 km from the path. January 22, 2018.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -55 J/kg
- Surface CAPE
- 345 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 5.9 K/km
The surface observations
Texarkana Regional/Webb (TXK), 50 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Shreveport radar (KSHV), 139 km away, was scanning. The volume nearest the touchdown began at 03:43 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2018 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of January 21, 2018
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| January 21 | 6:29 PM CST | EF0 | Navarro, TX | 1.1 | 60 | $90,000 | ||
| January 21 | 6:56 PM CST | EF1 | Sebastian, AR | 5.2 | 350 | $50,000 | ||
| January 21 | 7:40 PM CST | EF1 | Franklin, AR | 4.3 | 400 | $10,000 | ||
| January 21 | 8:04 PM CST | EF1 | Lawrence, MO | 1.3 | 75 | $100,000 | ||
| January 21 | 8:19 PM CST | EF0 | Hopkins, TX | 0.3 | 50 | $5,000 | ||
| January 21 | 9:26 PM CST | EF2 | Bowie, TX | 7.1 | 560 | $2.5 million | ||
| January 21 | 9:48 PM CST | EF1 | Little River, AR | 6.3 | 295 | $40,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.